Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 1289 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (88 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed5303    
    Printed130    
    Emailed5    
    PDF Downloaded273    
    Comments [Add]    
    Cited by others 7    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 2005  |  Volume : 71  |  Issue : 5  |  Page : 361-362

Fixed drug eruption due to levocetirizine


1 Departments of Dermatology, Sri Satya Sai Hospital, Bangalore, India
2 Departments of Dermatology, BRAMC, Bangalore, India
3 Departments of Dermatology, BMC, Bangalore, India

Correspondence Address:
S DN Guptha
# 53/1, S. B. Road, V. V. Puram, Bangalore-560 004
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.16793

Rights and Permissions



How to cite this article:
Guptha S D, Prabhakar SM, Sacchidanand S. Fixed drug eruption due to levocetirizine. Indian J Dermatol Venereol Leprol 2005;71:361-2

How to cite this URL:
Guptha S D, Prabhakar SM, Sacchidanand S. Fixed drug eruption due to levocetirizine. Indian J Dermatol Venereol Leprol [serial online] 2005 [cited 2020 Nov 24];71:361-2. Available from: https://www.ijdvl.com/text.asp?2005/71/5/361/16793


Sir,

Levocetirizine, the L-enantiomer of cetirizine, is a remarkably safe antihistamine that is widely prescribed. We report an unusual adverse cutaneous reaction following its administration.

A 52-year-old man was prescribed levocetirizine for the treatment of urticaria. However, the patient volunteered that he had developed a rash on his right forearm due to ingestion of levocetirizine 90 days back. Clinical examination revealed a solitary well circumscribed hyperpigmented macule on the volar aspect of the right forearm. A provisional diagnosis of fixed drug reaction (FDE) to levocetirizine was made.

As FDE to levocetirizine has not been reported to the best of our knowledge, we performed an oral provocation test to confirm the diagnosis. Oral rechallenge induced itching at the same site followed by redness within half an hour. We stopped the drug. After four days, the lesion exhibited exfoliation. Thus, we made a final diagnosis of FDE to levocetirizine based on the history, clinical findings and a positive drug rechallenge test.

Fixed drug eruption is one of the commonest types of adverse cutaneous drug reactions.[1] Over 100 drugs are known to induce FDE.[2] Two cases of FDE due to cetirizine have been reported,[3] but none to levocetirizine. An oral provocation test helps in establishing the diagnosis, as in our patient. Other methods include patch testing, prick test and intradermal skin test, which have a positivity of 43%, 23%, and 67% respectively.[4]

Inducing awareness among physicians about the possibility of FDE to levocetirizine also prompted us to report this case.



 
  References Top

1.Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical patterns and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol 2004;70:20-4.  Back to cited text no. 1  [PUBMED]  Medknow Journal  
2.Shear NH, Knowles SR, Sullivan JR, Shapiro L. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al , editors. Fitzpatrick's Dermatology in general medicine. 6th edn. New York: McGraw Hill; 2003. p. 1330-7.  Back to cited text no. 2      
3.Gharmi RC. An unusual reaction to a commonly used drug. Indian J Dermatol Venereol Leprol 2001;67:107.  Back to cited text no. 3      
4.Barbaud A, Reichert-Penetrat S, Trechot P, Jacquin-Petit MA, Ehlinger A, Noirez V, et al . The use of skin testing in investigation of adverse cutaneous drug reactions. Br J Dermatol 1998;149:139.  Back to cited text no. 4      



This article has been cited by
1 Érythème pigmenté fixe aux antihistaminiques H1 : à propos de 2 cas et revue de la littérature
Ghozlane Lakhoua,Sihem El Aidli,Ahmed Zaïem,Rim Sahnoun,Sarrah Kastalli,Mohamed Hedi Loueslati,Riadh Daghfous
Thérapie. 2014;
[Pubmed] | [DOI]
2 Fixed drug eruption to levocetirizine
S. Harish,V. Rajkumar,N. Sarala
Indian Journal of Medical Specialities. 2014; 5(2): 128
[Pubmed] | [DOI]
3 Fixed Drug Eruption Against Rupatadine Fumarate :
Vural Fidan, Tulin Fidan
Journal of Craniofacial Surgery. 2011; 22(5): 1682
[VIEW] | [DOI]
4 Dimenhydrinate-induced fixed drug eruption in a patient who tolerated other antihistamines
Rodríguez-Jiménez, B., Domínguez-Ortega, J., González-García, J.M., Kindelan-Recarte, C.
Journal of Investigational Allergology and Clinical Immunology. 2009; 19(4): 334-335
[Pubmed]
5 15 Antihistamines (H1 receptor antagonists)
Walsh, G.M.
Side Effects of Drugs Annual. 2008; 30: 189-192
[Pubmed]
6 Azithromycin in ACNE: A protagonist for fixed drug reaction?
Gahalaut, P., Alexander, E.
Indian Journal of Dermatology. 2008; 53(2): 100-101
[Pubmed]
7 Levocetirizine: A review of its use in the management of allergic rhinitis and skin allergies
Hair PI, Scott LJ
Drugs. 2006; 66(7): 973-996
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow